Tachycardia, SOB in a 37-year-old Man with HIV/AIDS

October 25, 2017
Brady Pregerson, MD
Brady Pregerson, MD

What does the office-based ECG tell you about the patient's complaint of recently worsening asthenia and dyspnea? 

HISTORY: A 37-year-old male with a history of anemia and HIV-AIDS was recently hospitalized for approximately a month for Mycobacterium avium complex (MAC). He comes to your office accompanied by a friend for a follow-up visit. He states that he has not been feeling great since leaving the hospital and over the past four days has had gradually worsening generalized weakness and associated dyspnea. He denies cough or chest pain, but in the past 24-48 hours has developed a fever as well.

EXAM: Vital signs are remarkable for a pulse of 130 beats/min, blood pressure of 127/88 mm Hg, a pulse ox of 98% and a temperature of 102.4°F. His head and neck exam reveals JVD, moist mucous membranes, no thrush. His lungs are clear and his heart sounds are normal except for noticeable tachycardia. His abdomen is benign and his legs show no chords or edema.

TESTING: Since the blood pressure is normal, you feel that all or most of his tachycardia may be related to the fever so you give acetaminophen and PO fluids with a plan to keep him in your office and reassess. You also order a chest x-ray, which looks normal and some lab work. His hemoglobin comes back stable at 7.4 and the WBC count is normal at 4.8.

An hour later his temperature is 99.5°F but his pulse is still elevated and BP is now 108/69 mmHg. You perform an ECG; the tracing is shown at right (please click to enlarge).

Questions:

1. What does the ECG show?

2. What should you worry about with this ECG?

3. Do you call 911 or can you send him to the ED with his friend?

For answer and discussion, please click below.

Answers

1. What does the ECG show? Tachycardia and low voltage

2. What should you worry about with this ECG? Tachycardia and low voltage should always make you consider pericardial effusion and/or cardiac tamponade

3. Do you call 911 or send him to the ED with his friend? There is no fine line where tamponade starts. It is a gradual process. This patient has been symptomatic for days so he is probably safe traveling to the ED either way.

Discussion 
Cardiac tamponade is the gradual, but potentially fatal, condition in which increasing pericardial effusion impedes cardiac filling and thus cardiac output. The most common clinical presentation is painless dyspnea without hypoxia. Other symptoms can include chest discomfort, palpitation, syncope or near syncope, as well as symptoms of the disease process causing the effusion in the first place. Beck’s triad of symptoms-hypotension, muffled heart tones, and JVD-is not clinically useful because hypotension is a late finding and muffled heart tones are neither sensitive nor specific. Tachycardia or JVD, however, are both useful findings, each being about 75% sensitive for the diagnosis. See highlighted area below for more details.

Most causes of tamponade occur gradually and are painless, but it is important to be aware that trauma and aortic dissection can both cause acute tamponade, most frequently associated with pain, that can be rapidly fatal if not diagnosed and treated emergently.

Definitive treatment of cardiac tamponade usually involved either echocardiogram-guided drainage or a trip to the OR, depending on the primary cause. Stabilization may be required first. IV fluids can often help with hypotension and tachycardia. Pressors for hypotension or BiPAP for dyspnea should generally be avoided as they are more likely to make matters worse than they are to help.

For additional information on cardiac tamponade, please click on Figure 2 above to see an excerpt from the Cardiology section of The Emergency Medicine 1-Minute Consult Pocketbook.